The short- and long-term effects of heroin use
While terms for heroin use such as “chasing the dragon” and “riding the horse” may sound surreal, the effects on the body are frighteningly real.
An opiate derived from the dried milk of the opium poppy, heroin (diamorphine) is among the most dangerous, most potent and most addictive of the opiate family. The fact it is “manufactured” from morphine rather than being a “natural” drug allows for different levels of potency and side effects.
According to www.stopheroin.net, black tar heroin’s popularity is once again on the rise in this country. The “Mexican Mud” is being smuggled into the U.S. at an ever-growing rate, joining the more refined “white” heroin on the streets.
“We are at a crossroads in this region, and heroin has seen a huge resurgence,” says Dr. Fred Rottnek, MD, Director of Community Medicine at St. Louis University. “We are seeing a lot more heroin in playgrounds.”
Just the process of injecting heroin can be dangerous in and of itself. The cotton ball filter used when heating the heroin in preparation of injection can cause skin infections and fever, and using cigarette filters can cause buildup on the user’s lungs.
Once the drug is injected intravenously, it enters the bloodstream so quickly, overdose is always a danger. The circulatory system and heart rate immediately slow down. Hyperventilation and respiratory failure risks skyrocket.
Users usually feel drowsy and tired as the body’s systems slow, and they have placed themselves at risk of slipping into a coma in this “blissful apathy.”
In the brain, heroin causes a decrease in endorphin production, which indicates pain. Withdrawal from heroin therefore creates “invisible” pain even without injury. Over time, the pleasure sensation and pain suppression are dulled, necessitating the need for more heroin or a stronger cut.
Open sores and collapsed veins sometimes can occur after only a few injections.
Withdrawal from heroin is commonly described by addicts as the worst feeling they have experienced. The “worst flu possible times three” includes cold sweats, chills, vomiting, fever, severe muscle aches and cramps, diarrhea and itching, which results in compulsive scratching and tearing at the flesh.
“It can take the body six to nine months to ‘reset’ after using heroin,” Rottnek said. “People who are having withdrawal from heroin feel like they are going to die, but actual withdrawal deaths are rare. Dehydration is a real complication.”
For anyone who lives through that process, however, it can be the most excruciating misery of their lives.
“When I quit cold turkey, it was a horrible experience,” says Jason, 39, a former addict who moved away from the area to stay clean and is celebrating four years of sobriety. “There was no sleep for three nights, great pain, stomach cramps, vomiting, delusions, hot and cold sweats…it was a nightmare.”
Mike Homan, a psychotherapist with St. Anthony’s Health Center, says the effects stretch far beyond physical ailments.
“Heroin has many indirect effects,” he said. “Users will just drop out of life. They will stop eating healthy, taking care of themselves, and showing up to work.”
Homan blames the increased lack of readily available prescription drugs on the street for the upswing in heroin. Crackdowns on a federal level have made drugs like Oxycontin and Vicodin harder to find.
Jason began using opiates in high school after suffering sports injuries and later moved to heroin, spending 10 years as an active addict. At 6’3,” he checked into rehab weighing just 163 pounds.
“I was half dead,” he says. “I feel very lucky, though. Others I know have had a much harder time getting off heroin and the effects last and last and last. I still think about it every single day.
“It will always be a part of me.”